Tinnitus is one of the most common, yet least understood, hearing issues there is. As such, we field many questions about its symptoms, causes, and potential solutions, as many patients are rightfully concerned about the (currently) incurable condition. Here are a few questions our Facebook community called to our attention:
How do anti-inflammatory drugs cause tinnitus?
Brenda L. said she was surprised when her doctor told her that her tinnitus could have been attributed to anti-inflammatory medication she had been taking. Since anti-inflammatory drugs can impact blood flow, they can heighten the symptoms of tinnitus. We suggest talking to your medical practitioner about doses and brands, as different ones have different effects.
Can you lessen the effects of tinnitus?
A number of our Facebook fans wanted to know how they could lessen the severity of tinnitus, seeing as it’s not actually curable. Reducing stimulants such as caffeine that pump up your blood flow can help make head or ear ringing less intense. Reducing stress also helps, as tension and anxiety have been proven to trigger tinnitus. It can also help to increase environmental noise (e.g. fans, radio) and keep distractions coming – ambient sounds can be particularly effective in helping you sleep.
Does having tinnitus affect your hearing?
Tom S. was curious if tinnitus actually has a negative impact on hearing, but we’re happy to report that this is not very common. More often than not, the ringing is caused by a change in your hearing, so while it may be a sign of a larger issue, it typically isn’t the cause of anything itself. We’d suggest talking to an ear, nose, and throat specialist if you think the condition is broader, but you should see an audiologist if you’re concerned your hearing has changed.